Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 160, NWS Nashville, TN

December 11, 202110 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 11, 2021, 4:11 AM CST for 10 counties in Tennessee. It was in force for 34 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 4:11 AM CST (10:11 UTC)
Expired
Dec 11, 2021, 4:45 AM CST
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, TN, Fentress County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 4:12 AM CSTTSTM WND DMG8 E Carthage, TNTREES DOWN IN MULTIPLE AREAS IN JACKSON COUNTY WITH MANY DOWN IN THE GRANVILLE AREA.
Dec 11, 4:16 AM CSTTSTM WND DMGGainesboro, TN40 X 60 FT POLE BARN DESTROYED IN GAINESBORO.
Dec 11, 4:20 AM CSTTSTM WND DMG6 Ne Red Boiling Spring, TNA FEW HOMES DAMAGED. POWER LINES, TREES, AND BARNS DESTROYED ALONG HWY 52 BETWEEN HILL TOP ROAD AND CLEMENTSVILLE KY ROAD.
Dec 11, 4:20 AM CSTTORNADO5 Ne Red Boiling Spring, TNTHE TORNADO TOUCHED DOWN IN HERMITAGE SPRINGS JUST SOUTH OF HIGHWAY 52 WHERE IT UPROOTED TREES. IT PARALLELED HIGHWAY 52, CONTINUING TO UPROOT TREES AND CAUSING SHINGLE DAMAGE TO MULTIPLE HOMES. THE WORST DAMAGE OCCURRED ALONG THE NORTH SIDE OF THE HIGHWAY WHE
Dec 11, 4:20 AM CSTTORNADO5 Ne Red Boiling Spring, TNTHE TORNADO TOUCHED DOWN IN HERMITAGE SPRINGS JUST SOUTH OF HIGHWAY 52 WHERE IT UPROOTED TREES. IT PARALLELED HIGHWAY 52, CONTINUING TO UPROOT TREES AND CAUSING SHINGLE DAMAGE TO MULTIPLE HOMES. THE WORST DAMAGE OCCURRED ALONG THE NORTH SIDE OF THE HIGHWAY WHE
Dec 11, 4:22 AM CSTTSTM WND DMG8 Ne Red Boiling Spring, TNTREES DOWN NEAR OLD CLEMENTSVILLE ROAD, DAMAGE TO CHICKEN HOUSES.
Dec 11, 4:30 AM CSTTSTM WND DMG6 W Livingston, TNTREE FELL ACROSS HWY 136.
Dec 11, 4:45 AM CSTTSTM WND DMGLivingston, TNTREES AND POWER LINES WERE BLOWN DOWN IN AND AROUND LIVINGSTON AND RICKMAN.
Dec 11, 4:46 AM CSTTSTM WND DMGByrdstown, TNLARGE TREE DOWN NEAR HIGH SCHOOL IN BYRDSTOWN, TN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 6:21 PM CSTTornado WatchSPC10 hr
Dec 10, 10:44 PM CSTTornado WatchSPC6 hr
Dec 11, 3:41 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS54 KOHX 111011
SVROHX
TNC027-049-087-111-133-137-141-159-169-189-111045-
/O.NEW.KOHX.SV.W.0160.211211T1011Z-211211T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
411 AM CST Sat Dec 11 2021

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Overton County in Middle Tennessee...
  Pickett County in Middle Tennessee...
  Smith County in Middle Tennessee...
  Jackson County in Middle Tennessee...
  Eastern Wilson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Southeastern Trousdale County in Middle Tennessee...
  Northwestern Putnam County in Middle Tennessee...
  Northwestern Fentress County in Middle Tennessee...

* Until 445 AM CST.

* At 411 AM CST, severe thunderstorms were located along a line
  extending from near Tompkinsville to near Gainesboro to near
  Gordonsville, moving northeast at 85 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lafayette, Livingston, Carthage, Jamestown, Celina, Gainesboro,
  Byrdstown, Watertown, Gordonsville, Red Boiling Springs, Hickman,
  South Carthage, Alexandria, Moss, Pleasant Shade, Cummins Falls
  State Park, Tuckers Crossroads, Whitleyville, Dixon Springs and
  Rickman.

This includes Interstate 40 between mile markers 245 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 1100 AM CST
for Middle Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 500 AM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 1100 AM CST
for Middle Tennessee.

&&

LAT...LON 3662 8502 3660 8479 3656 8476 3637 8495
      3603 8623 3663 8606 3661 8551
TIME...MOT...LOC 1011Z 247DEG 76KT 3670 8577 3638 8570 3611 8596 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 3:24 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 11, 3:24 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
324 AM CST Sat Dec 11 2021

.DISCUSSION...

Main convective line approaching Nashville Metro Area presently.
Progression of this feature eastward as early morning hours have
progressed best initialized and depicted by most recent blended
HRRR/CONShort solutions. Expect main line to move into Cumberland
Plateau Region shortly after sunrise. Airmass across mid state,
especially along and ahead of main convective line, continues to
be significantly warm, moist, and unstable. Several severe and
tornado warnings currently issued for I-65 Corridor region.
Significant low level wind shear and moderate instability
dynamics in place, due expect severe potential to continue along
and east of line through remaining early morning hours. Please
if you are under a warning take appropriate safety precautions
which may include taking shelter in a designated safe room
immediately or be prepared to move to a secure shelter location
safe room if needed. These storms are moving quite fast across
mid state region presently.

Still looks like this system will eventually exit mid state region
by mid afternoon hours today. Dry and more seasonal normal conditions
should prevail until mid part of next work week as southerly
moisture once again advects into mid state region with a chance of
showers.

&&

.AVIATION...
06Z TAF DISCUSSION.

No real changes from the previous discussion. A line of strong to
severe storms have formed out a head of the front. Damaging straight line
winds...tornadoes...possible strong...and even some large hail
will be possible. These storms have not cross the Tennessee River
as of 05Z. Have the line reaching CKV between 06-07Z...BNA/MQY
08-09Z and CSV around 12-13Z.

A wind advisory is valid from 03-08Z and this is reflected in the
TAFs with gusts to 35+ kts from the southwest. In addition with
such a strong gradient low level WS up to 50 kts is expected. CIGs
will be LIFR-MVFR before and during the front. Skies will begin
to clear and CIGs will begin to raise at CKV around 12Z BNA/MQY
around 18Z and not closer to 23Z for CSV. Winds will start out
southerly and become northwesterly after the FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  31  51  32  61 / 100  10   0  10   0
Clarksville    64  29  50  31  59 /  60  10   0  10   0
Crossville     63  28  47  32  58 / 100  10   0  10   0
Columbia       71  30  51  31  61 / 100  10   0  10   0
Lawrenceburg   72  30  51  32  60 / 100  10   0  10   0
Waverly        73  31  51  33  59 /  60  10   0  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST today for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, Dec 10, 2:24 PM CST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
224 PM CST Fri Dec 10 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-112030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
224 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are expected late this evening through
Saturday morning. The highest threat for any tornadoes is for areas
west of I-65, but all of Middle TN could see damaging straight line
winds, isolated tornadoes, and hail. Storms could begin as early as
10pm and last through noon on Saturday. While brief heavy rainfall is
possible, flooding is unlikely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some strong to severe storms could still be ongoing Saturday morning
mainly along and east of I-65. The main threats with storms in this
time frame will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

11

In the hours before

Local storm report, Dec 11, 12:25 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TORNADO          5 N DOVER               36.55N  87.84W
12/11/2021                   STEWART            TN   EMERGENCY MNGR

            EMERGENCY OPERATIONS HAS RECEIVED REPORTS OF DAMAGE AND
            INJURIES ON LINK ROAD AND WALKER RIDGE. 700 POWER
            OUTAGES WERE REPORTED ACROSS NORTHERN STEWART COUNTY.

&&

EVENT NUMBER OHX2100702

13
Local storm report, Dec 11, 12:34 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1234 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     6 NW CLARKSVILLE        36.62N 87.41W
12/11/2021  M61 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE OUTLAW FIELD ASOS MEASURED A
            PEAK WIND GUST OF 53 KNOTS / 61 MPH.

&&

SHAMBURGER
Local storm report, Dec 11, 1:30 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TORNADO          9 NNE DOVER             36.59N 87.76W
12/11/2021                   STEWART            TN   EMERGENCY MNGR

            *** 1 INJ ***
            MULTIPLE TREES AND POWER LINES DOWN.
            MULTIPLE STRUCTURES DAMAGED CONCENTRATED IN
            THE 2300 BLOCK OF HIGHWAY 120 IN BIG ROCK. 1
            MINOR INJURY REPORTED.

&&

SHAMBURGER
Local storm report, Dec 11, 2:42 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     LOBELVILLE              35.77N 87.78W
12/11/2021                   PERRY              TN   TRAINED SPOTTER

            TREES DOWN ON POWER LINES. POWER OUTAGES
            REPORTED THROUGHOUT PERRY COUNTY.

&&

SHAMBURGER
Local storm report, Dec 11, 3:49 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
349 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     TSTM WND GST     NASHVILLE INTL AIRPORT  36.13N 86.67W
12/11/2021  M78 MPH          DAVIDSON           TN   ASOS

            NASHVILLE INTL AIRPORT ASOS MEASURED A PEAK
            WIND GUST OF 78 MPH. THIS IS THE THIRD
            HIGHEST WIND GUST EVER MEASURED AT THE
            AIRPORT.

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 11:29 PM CSTTornado Warning Tornado observedOHXStewart46 min
Dec 11, 12:03 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXMontgomery, Stewart16 min
Dec 11, 12:19 AM CSTSevere Thunderstorm WarningOHXMontgomery, Stewart41 min
Dec 11, 1:28 AM CSTSevere Thunderstorm WarningOHXStewart21 min
Dec 11, 1:47 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXDickson, Hickman, Houston, Humphreys, Lewis, Montgomery and 2 more73 min
Dec 11, 2:03 AM CSTTornado WarningOHXHouston, Humphreys, Stewart27 min
Dec 11, 2:07 AM CSTTornado WarningOHXDickson, Hickman, Humphreys, Perry38 min
Dec 11, 2:23 AM CSTTornado WarningOHXDickson, Houston, Montgomery, Stewart37 min
Dec 11, 2:38 AM CSTTornado WarningOHXDickson, Hickman, Humphreys37 min
Dec 11, 2:39 AM CSTTornado WarningOHXCheatham, Dickson, Montgomery14 min
Dec 11, 2:47 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Lewis, Maury and 5 more58 min
Dec 11, 2:58 AM CSTTornado WarningOHXCheatham, Davidson, Dickson, Williamson32 min
Dec 11, 2:59 AM CSTTornado WarningOHXDavidson, Williamson31 min
Dec 11, 3:19 AM CSTSevere Thunderstorm WarningOHXDavidson, Hickman, Lewis, Marshall, Maury, Robertson and 5 more41 min
Dec 11, 3:21 AM CSTTornado WarningOHXDavidson, Sumner, Wilson39 min
Dec 11, 3:29 AM CSTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more46 min
Dec 11, 3:33 AM CSTTornado WarningOHXDavidson, Macon, Smith, Sumner, Trousdale, Wilson42 min
Dec 11, 3:46 AM CSTTornado WarningOHXClay, Macon, Sumner, Trousdale44 min
Dec 11, 3:48 AM CSTSevere Thunderstorm WarningOHXLewis, Perry, Wayne42 min
Dec 11, 3:50 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 3 more17 min
Dec 11, 3:56 AM CSTTornado WarningOHXLewis, Perry, Wayne13 min
Dec 11, 4:07 AM CSTTornado WarningOHXClay, Jackson, Macon, Overton, Smith, Trousdale38 min
Dec 11, 4:33 AM CSTTornado WarningOHXClay, Fentress, Overton, Pickett42 min
Dec 11, 5:01 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury29 min
Dec 11, 5:21 AM CSTSevere Thunderstorm WarningOHXOverton, Putnam27 min
Dec 11, 5:39 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne36 min
Dec 11, 5:56 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury34 min
Dec 11, 6:13 AM CSTTornado WarningOHXGiles15 min
Dec 11, 6:58 AM CSTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy, Warren32 min
Dec 11, 7:22 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy38 min
Dec 11, 7:35 AM CSTTornado WarningOHXGrundy25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.